Zero-One Law Characterizations of ε0

  • Andreas Weiermann
Conference paper
Part of the Trends in Mathematics book series (TM)


Using methods and results from finite model theory and real analysis it is shown that the ordinal ε0 can be characterized as the first additive principal number for which certain zero-one laws for infinitary structures do not hold. As a contribution to problem 4.17 and problem 10.6 in Burris 2001 [5] we show that additive principal numbers below εo yield additive number systems in RT1 and multiplicative number systems in RV0.


Number System Analytic Combinatorics Isomorphism Type Asymptotic Density Fundamental Identity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    T.M. Apostol: Introduction to Analytic Number Theory. Springer, 1976.Google Scholar
  2. [2]
    J.P. Bell: Sufficient conditions for zero-one laws. Preprint, 2000.Google Scholar
  3. [3]
    J.P. Bell: The second and third conjectures of number theoretic density and logical limit laws. Preprint, 2000.Google Scholar
  4. [4]
    J.P. Bell and S.N. Burris: Asymptotics for logical limit laws. When the growth of the components is in an RT class. Preprint, 2000.Google Scholar
  5. [5]
    S.N. Burris: Number Theoretic Density and Logical Limit Laws. Mathematical Surveys and Monographs 86. American Mathematical Society 2001.Google Scholar
  6. [6]
    K.J. Compton. A logical approach to asymptotic combinatorics. I. First order properties. Advances in Mathematics 65 (1987), 65–96.Google Scholar
  7. [7]
    K.J. Compton. A logical approach to asymptotic combinatorics. II. Monadic second order properties. Journal of Combinatorial Theory Series A 50 (1989), 110–131.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    E. Ebbinghaus and J. Flum. Finite model theory. Springer 1995. Google Scholar
  9. [9]
    R. Fagin. Probabilities on finite models. The Journal of Symbolic Logic 41 (1976) 50–58. MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    J.L. Geluk and L. de Haan: Regular Variation Extensions and Tauberian Theorems. CWI Tract 40 1980. Google Scholar
  11. [11]
    Y.V. Glebskij, D.I. Kogan, M.I. Liogonkij and V.A. Talanov. Range and degree of realizability of formulas in the restricted predicate calculus. Cybernetics 5 (1969) 142–154. CrossRefGoogle Scholar
  12. [12]
    G.H. Hardy and S. Ramanujan. Asymptotic formulae for the distribution of integers of various types. Proceedings of the London Mathematical Society 2 (1917) 112–132. Google Scholar
  13. [13]
    R. Otter: The number of trees. Annals of Mathematics 49 (1948) 583–599. MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    K. Schütte: Proof Theory. Springer 1977. zbMATHCrossRefGoogle Scholar
  15. [15]
    A.R. Woods: Coloring rules for finite trees and probabilities of monadic second order sentences. Random Structures and Algorithms, 10 (1997) 453–485. MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2002

Authors and Affiliations

  • Andreas Weiermann
    • 1
  1. 1.Institut für Mathematische Logik und Grundlagenforschungder Westfälischen Wilhelms-Universität MünsterMünsterGermany

Personalised recommendations